California, 2004

Dust Storm in California, August 12, 2004

August 12, 2004 · NWS PSR · 1 event in 1 county or zone

1 dust storm, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 12, 2:30 PM PST, 1 hour earlier.

Area forecast discussion, Aug 12, 2:30 PM PST, 1 hour before
AZZ020>028-CAZ030>033-130545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
330 PM MST THU AUG 12 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT OVER EASTERN ARIZONA AND LOW PRESSURE OFF THE
SOUTHERN CALIFORNIA COAST ARE RESULTING IN A MOIST FLOW OF AIR FROM
THE SOUTH. THIS MEANS AN OVERALL INCREASING CHANCE OF SHOWERS AND
THUNDERSTORMS THE REST OF THE WEEK. A DRIER FLOW OF AIR FROM THE
WEST WILL RETURN WITH A DECREASING CHANCE OF SHOWERS AND
THUNDERSTORMS DURING THE EARLY AND MIDDLE PARTS OF NEXT WEEK. LOWER
TEMPERATURES AND HIGHER HUMIDITY ARE EXPECTED THROUGH THE END OF THE
WEEK...WITH SOME RECOVERY IN TEMPERATURES AND LOWER HUMIDITY EXPECTED
DURING THE EARLY AND MIDDLE PARTS OF NEXT WEEK.

&&

.DISCUSSION...
UNUSUAL PATTERN FOR THE SUMMER SEASON CONTINUES. MID AFTERNOON
TEMPERATURES GENERALLY CONTINUED THE SAME TREND AS LATE THIS MORNING
AND WERE 3 TO 5 DEGREES LOWER COMPARED WITH THE SAME TIME YESTERDAY.
MEANWHILE...DEW POINT TEMPERATURES WERE CATCHING UP TO YESTERDAY IN
MOST LOCATIONS. AN INCREASINGLY MOIST AND UNSTABLE AIRMASS IN A FLOW
ALOFT FROM THE SOUTH IS EXPECTED THROUGH AT LEAST FRIDAY. THUS...
EXPECT AN UPSWING IN SHOWERS AND THUNDERSTORMS TONIGHT THROUGH
FRIDAY NIGHT. SOME SEVERE THUNDERSTORMS ARE EXPECTED WITH STRONG
GUSTY DAMAGING WINDS AND LOCALLY HEAVY RAIN. A FLASH FLOOD WATCH MAY
HAVE TO BE ISSUED AT LEAST FOR SOUTHERN GILA COUNTY FOR FRIDAY
AFTERNOON AND EVENING. HAIL IS ALSO EXPECTED MAINLY IN THE HIGHER
TERRAIN. HAVE CHANGED THE WORDING FROM CHANCE TO SCATTERED SHOWERS
AND THUNDERSTORMS AND BUMPED UP THE PROBABILITY TO 40 PERCENT IN
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA TONIGHT
WITH THE EXPECTATION OF SEVERE THUNDERSTORMS AS PREVIOUSLY MENTIONED.
THE LOW PRESSURE SYSTEM OFF THE SOUTHERN CALIFORNIA COAST WILL MOVE
EAST OVER SOUTHERN CALIFORNIA BY LATE FRIDAY...AND OVER ARIZONA BY
SATURDAY FOR ADDED DYNAMICS. A DRIER FLOW OF AIR FROM THE WEST WILL
RETURN WITH A DECREASING CHANCE OF SHOWERS AND THUNDERSTORMS DURING
THE EARLY AND MIDDLE PARTS OF NEXT WEEK. LOWER TEMPERATURES AND
HIGHER HUMIDITY ARE EXPECTED THROUGH THE END OF THE WEEK...WITH SOME
RECOVERY IN TEMPERATURES AND LOWER HUMIDITY EXPECTED DURING THE
EARLY AND MIDDLE PARTS OF NEXT WEEK.

CURRENT NAME PROJECT IOP WILL CONTINUE THROUGH 00Z SATURDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

ELLIS
Hazardous weather outlook, Aug 12, 11:14 AM PST, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1214 PM MST THU AUG 12 2004

AZZ022-023-027-028-130700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1214 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY INCLUDING THE
GREATER PHOENIX AREA...AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY.

.DAY ONE...TODAY

THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL INCREASE LATE THIS
AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG
GUSTY POSSIBLY DAMAGING WINDS AND DUST STORMS WITH REDUCED
VISIBILITY...AND DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY
RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING
THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY
POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY..AND
LOCALLY HEAVY RAIN. THE CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL DECREASE EARLY NEXT WEEK.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ024-130700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1214 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/
TONTO NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND
EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY
DAMAGING WINDS...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING AT LEAST
THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY
POSSIBLY DAMAGING WINDS...AND LOCALLY HEAVY RAIN WITH ROCK
SLIDES...FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON
ROADS AND OTHER LOW SPOT AREAS.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ021-026-130700-
SOUTHWEST DESERTS-WEST CENTRAL DESERTS-
1214 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY AND LA PAZ COUNTY.

.DAY ONE...TODAY

THE CHANCE OF THUNDERSTORMS WILL INCREASE LATE THIS AFTERNOON AND
THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY POSSIBLY
DAMAGING WINDS AND DUST STORMS WITH REDUCED VISIBILITY...AND
DANGEROUS CLOUD TO GROUND LIGHTNING. LOCALLY HEAVY RAIN IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING
THROUGH SATURDAY NIGHT. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY
POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY.
LOCALLY HEAVY RAIN IS POSSIBLE.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-025-CAZ030>033-130700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1214 PM MST THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR IMPERIAL COUNTY...EASTERN
RIVERSIDE COUNTY...JOSHUA TREE NATIONAL PARK AND THE LOWER COLORADO
RIVER VALLEY IN SOUTHWEST ARIZONA...AND FAR SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY

ISOLATED THUNDERSTORMS ARE EXPECTED MAINLY OVER THE HIGHER TERRAIN
THIS AFTERNOON AND THIS EVENING. THE MAIN WEATHER HAZARDS WILL BE
STRONG GUSTY WINDS AND BLOWING DUST WITH REDUCED VISIBILITY...BUT
LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER THE HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS
FRIDAY WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING
THROUGH SATURDAY. THE MAIN WEATHER HAZARDS WILL BE STRONG GUSTY
POSSIBLY DAMAGING WINDS WITH BLOWING DUST AND REDUCED VISIBILITY.
LOCALLY HEAVY RAIN IS POSSIBLE MAINLY OVER THE HIGHER TERRAIN WITH
FLOODING OF CANYONS...NORMALLY DRY WASHES AND LOW SPOTS ON ROADS AND
OTHER LOW SPOT AREAS

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ELLIS

In the hours before

Local storm report, Aug 12, 2:17 PM PST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
317 PM MST THU AUG 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             JOSHUA TREE             34.13N 116.32W
08/12/2004  0.75 INCH        SAN BERNARDINO     CA   PARK/FOREST SRVC

            0.75 INCH HAIL REPORTED AT NORTH ENTRANCE TO JOSHUA TREE
            NATIONAL PARK

&&

DG

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, E Riverside T X E

When
August 12, 3:30 PM PST
Where
E Riverside T X E forecast zone
Reported by
TRAINED SPOTTER

Dust storm reduced visibility to near zero along Interstate 10 from Blythe to Desert Center.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2004Every state in 2004This day in weather historyWarnings in California, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5415511.